Question of the Day – Monday, November 13, 2023

Why would insufflation or inhalation of a single vial of powdered onabotulinumtoxinA (Botox®) be unlikely to cause systemic botulism? OnabotulinumtoxinA is supplied in 50 and 100 unit vials. There is 0.73 ng of botulinum toxin A per 100 units of onabotulinumtoxinA. It is estimated that…

Read More...

Question of the Day – Friday, November 10, 2023

Failure of dopamine to produce vasoconstriction in the setting of disulfiram use results from inhibition of what enzyme? Dopamine beta-hydroxylase, a copper containing enzyme, is responsible for the conversion of dopamine to norepinephrine. Disulfiram and diethyldithiocarbamate are copper chelators. By inhibition of dopamine beta-hydroxylate, this…

Read More...

Question of the Day – Thursday, November 9, 2023

What is the “Benadryl challenge”? The Benadryl challenge is a viral phenomenon popular on the social media platform TikTok. Those who participate in the Benadryl challenge post videos challenging themselves and others to ingest large quantities of diphenhydramine in an effort to cause hallucinations. This…

Read More...

Question of the Day – Wednesday, November 8, 2023

What is the pathophysiology of pufferfish poisoning? Tetrodotoxin, is a neurotoxin found in many other marine animals, including horseshoe crab eggs and side-gilled sea slugs. Tetrodotoxin inhibits voltage-gated sodium channels and prevents cell membrane depolarization. This results in the inhibition of neurons and myocytes, leading…

Read More...

Question of the Day – Tuesday, November 7, 2023

Historical QOD 1/16/09: Describe the physiologic mechanism theorized to be at play in drug-associated extrapyramidal reactions. The extrapyramidal system modulates motor function via excitatory cholinergic and inhibitory dopaminergic neurotransmission. Certain medications, including neuroleptics and some antiemetics, cause dopaminergic blockade, thus interfering with proper modulation of…

Read More...

Question of the Day – Monday, November 6, 2023

Is turmeric safe for use as a supplement? Turmeric is an herbal supplement and spice that is often taken in pill form due to its purported anti-inflammatory properties. According to a recent case report, turmeric, especially when compounded with piperine to enhance bioavailability, can cause…

Read More...

Question of the Day – Friday, November 3, 2023

What risk do water bead ingestions pose? Water beads are a popular toy for children. While the water bead capsule is non-toxic by nature, the beads absorb water and expand rapidly as they absorb it. Further, the beads are radiolucent, which creates a challenge in…

Read More...

Question of the Day – Thursday, November 2, 2023

What predicts severe and prolonged cannabis toxicity in children? According to the cited reference, THC ingestions of >1.7 mg/kg in children under 6 years may predict severe (sensitivity 97.3%) and prolonged toxicity (sensitivity 75.4%). In the setting of exploratory ingestions age and sex were not…

Read More...

Question of the Day – Wednesday, November 1, 2023

Why do pharmacobezoars form? The formation of a pharmacobezoar is multifactorial. Pharmacobezoars are likely to form following acute ingestions of a large amount of pills. Certain populations are prone to pharmacobezoars, including those with decreased intestinal motility, diminished gastric secretion, and autonomic dysfunction. Extended release…

Read More...

Question of the Day – Tuesday, October 31, 2023

Historical QOD 1/15/09: Describe the potential long-term effects related to significant carbon monoxide exposure. Patients with significant exposure to carbon monoxide may be at risk for delayed neurologic sequelae including cognitive impairment, dementia, amnesia, psychosis, paralysis, cortical blindness, and peripheral neuropathy, Parkinsonism, and chorea. In…

Read More...

Site Search